Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 78, NWS Wilmington, NC

December 20, 2021

NWS Wilmington, NC issued this small craft advisory at Dec 20, 2021, 2:45 PM EST. It took effect at Dec 21, 2021, 12:00 PM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2021, 2:45 PM EST (19:45 UTC)
In effect from
Dec 21, 2021, 12:00 PM EST
Expired
Dec 22, 2021, 12:00 PM EST
In force
24 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

648 
WHUS72 KILM 201945
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
245 PM EST Mon Dec 20 2021

AMZ254-210900-
/O.CAN.KILM.SC.Y.0077.000000T0000Z-211221T0000Z/
/O.NEW.KILM.SC.Y.0078.211221T1700Z-211222T1700Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
245 PM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TUESDAY TO NOON EST
WEDNESDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt and seas 
  4 to 6 ft expected.

* WHERE...Coastal waters from Little River Inlet to Murrells 
  Inlet SC out 20 nm.

* WHEN...From noon Tuesday to noon EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ250-252-256-210900-
/O.CON.KILM.SC.Y.0077.000000T0000Z-211221T0000Z/
/O.NEW.KILM.SC.Y.0078.211221T1700Z-211222T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
245 PM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TUESDAY TO NOON EST
WEDNESDAY...

* WHAT...For the first Small Craft Advisory, northeast winds 15 to
  20 kt with gusts up to 25 kt and seas 4 to 6 ft. For the second
  Small Craft Advisory, north winds 20 to 25 kt with gusts up to 
  30 kt and seas 4 to 6 ft expected.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...For the current Small Craft Advisory, until 7 PM EST 
  this evening. For the new Small Craft Advisory, from noon 
  Tuesday to noon EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

9
6 follow-up statements
591 
WHUS72 KILM 202333
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
633 PM EST Mon Dec 20 2021

AMZ250-252-256-210745-
/O.CAN.KILM.SC.Y.0077.000000T0000Z-211221T0000Z/
/O.CON.KILM.SC.Y.0078.211221T1700Z-211222T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
633 PM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO
NOON EST WEDNESDAY...

* WHAT...Northeast to North winds 15 to 25 kt with gusts up to 30
  kt Tue afternoon and night, becoming Northwest same speeds by
  Wed. Seas 4 to 8 ft expected.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...From noon Tuesday to noon EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ254-210745-
/O.CON.KILM.SC.Y.0078.211221T1700Z-211222T1700Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
633 PM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO
NOON EST WEDNESDAY...

* WHAT...Northeast to North winds 15 to 25 kt with gusts up to 30
  kt Tue afternoon and night, becoming Northwest same speeds by
  Wed. Seas 4 to 7 ft expected.

* WHERE...Coastal waters from Little River Inlet to Murrells 
  Inlet SC out 20 nm.

* WHEN...From noon Tuesday to noon EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
11
489 
WHUS72 KILM 210353
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1053 PM EST Mon Dec 20 2021

AMZ250-252-254-256-211000-
/O.CON.KILM.SC.Y.0078.211221T1700Z-211222T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1053 PM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO
NOON EST WEDNESDAY...

* WHAT...Northeast to North winds 15 to 25 kt with gusts up to 30
  kt Tue afternoon and night, becoming Northwest same speeds by
  Wed. Seas 4 to 8 ft expected, highest off Cape Fear and Romain 
  respectively.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From noon Tuesday to noon EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
dch
062 
WHUS72 KILM 210816
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
316 AM EST Tue Dec 21 2021

AMZ250-252-254-256-212015-
/O.CON.KILM.SC.Y.0078.211221T1700Z-211222T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
316 AM EST Tue Dec 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO NOON
EST WEDNESDAY...

* WHAT...Northeast to North winds 15 to 25 kt with gusts up to 30
  kt and seas 4 to 8 ft expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From noon Tuesday to noon EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
645 
WHUS72 KILM 212008
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
308 PM EST Tue Dec 21 2021

AMZ250-252-254-256-220900-
/O.CON.KILM.SC.Y.0078.000000T0000Z-211222T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
308 PM EST Tue Dec 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST
WEDNESDAY...

* WHAT...Northeast to North winds 15 to 25 kt with frequent gusts
  up to 25 kt and seas 4 to 6 ft expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From noon Tuesday to noon EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

CRM
240 
WHUS72 KILM 220810
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
310 AM EST Wed Dec 22 2021

AMZ250-252-254-256-221700-
/O.CON.KILM.SC.Y.0078.000000T0000Z-211222T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
310 AM EST Wed Dec 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Northeast to North winds 15 to 25 kt and seas 4 to 6 ft 
  expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Through noon EST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
232 
WHUS72 KILM 221644
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1144 AM EST Wed Dec 22 2021

AMZ250-252-254-256-221745-
/O.EXP.KILM.SC.Y.0078.000000T0000Z-211222T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1144 AM EST Wed Dec 22 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT NOON EST TODAY...



$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Dec 20, 11:39 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Dec 20, 11:39 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1139 AM EST Mon Dec 20 2021

.SYNOPSIS...
Cold and dry high pressure will build into the area today with
brisk northerly winds. Low pressure system will move up from the
Gulf coast Tuesday spreading rain into the Carolinas before
lifting off to the northeast on Wednesday. Drier and more
seasonable weather will arrive later Wednesday into Thursday
followed by a warming trend as we move into the Christmas
Holiday weekend.

&&

.UPDATE...
Low stratocumulus clouds formed in the cold advection offshore
have pushed inland across Southport and Georgetown. This should
be close to the westernmost limit of their movement as low
level winds are not expected to veer any more easterly than they
are now. Currently overcast skies in these spots could improve
some this afternoon as cold advection wanes, however increasing
cirrus observed on satellite advancing northeastward from the
Gulf will add to overall cloud coverage inland. No significant
changes have been made to temperatures or other forecast
elements today.

&&

.NEAR TERM /THROUGH TUESDAY/...
Cool high pressure north of the area today will shift east, moving
off the Mid-Atlantic coast in the afternoon. Deep dry air overhead
today will contribute to sunny skies, but breezy conditions will
persist through the morning hours. Winds at the top of the mixed
layer drop from around 25 kt in the morning to under 15 kt around
midday. Gusts of 20 to 25 mph will be possible through noon or so.
Cold advection shuts off during the morning hours, but highs will
still end up below climo. Some inland areas may struggle to hit 50.

Moisture above 500mb, associated with developing low over the Gulf
of Mexico, will spread in from the southwest in the form of high
clouds later this afternoon. Cloud cover will thicken and lower
overnight as moisture increases. Precipitable water increases from
around 0.10" this morning to almost an inch Tue morning. While the
surface pattern is not a typical wedge setup, there is weak
isentropic lift between 900 and 850mb. Not confident the lift is
strong enough for rainfall as early as daybreak Tue, but the lift
will strengthen, increasing rain chances in the afternoon. Further
enhancement is expected later Tue from dynamics associated with the
southern stream shortwave moving east along the Gulf Coast. There
remains a good bit of uncertainty with respect to the forecast for
Tue afternoon. Timing and track differences remain the biggest issue
and there is likely to be a rather tight rainfall gradient along the
coast. Feel confident a majority of the coast will see measurable
rainfall by the end of Tue, but less so for farther inland
areas.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Low pressure will be tracking up the Southeast coast Tues night
into Wed before moving away from the area allowing drier and
cooler air to move in late Wed into Thurs.

The sfc low will eject north from the Florida/GA coast riding up
in the offshore waters of the Carolinas as cutoff low in the mid
to upper levels tracks up and off the coast by late Wed. Moist
onshore flow will back to the N overnight. Should see shallow
cool NE flow get reinforced as low tracks up to the east in the
offshore waters with a steep inversion in place and a deep moist
profile. Expect best moisture and lift through Tues evening with
a cold rain as temps drop slowly through the 40s. Pcp water
values will reach up near 1.8 inches along and east of the low
which will be over the waters to the east while coastal areas
reach near 1.5 inches Tues night. Lingering pcp into Wed
morning will quickly taper off with dry and cool air in N-NW
flow behind exiting low. Pcp water values drop off to less than
a half inch inland as dry air spreads across the area from W to
E. The coast will be last to clear, but should see some
increasing afternoon sunshine with high temps in the mid to
upper 50s. By Wed night skies will be clear with CAA ongoing.
Expect lows down near freezing or below inland with mid 30s at
the beaches.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Quiet weather expected for Thurs into the Christmas holiday
weekend as high pressure migrates across the Carolinas.
Northerly winds on the front end will keep near normal temps for
this time of year with mid 50s most places on Thurs in dry and
sunny weather. By Fri, the center of the high shifts off the
coast with a southerly return flow developing and a fairly flat
flow aloft. Air mass will warm with high temps into the 60s on
Fri and possibly topping 70 on Saturday, but some clouds and
even a very low end chc of a shwr may exist on Christmas day
ahead of a cold front slated to cross the area by Sat night.
This should knock temps back a few degrees by Sunday but
overall unseasonably warm temps expected Fri into the weekend.
Overnight lows down in the 30s Thurs night will be warmer on Fri
night due to WAA and increased cloud cover.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR this afternoon as winds weaken, remaining northerly. Around 5
knots out of the north overnight with cirrus clouds increasing
through the evening. Mid-level ceilings will become widespread by
tomorrow morning with MVFR creeping into the area from SE to NW
through 12Z. All areas in MVFR (coast) or IFR (inland) tomorrow as
stratiform rain spreads SE to NW with a developing low offshore.
Winds increase late in the period and turn N to NW with the
progressing disturbance.

Extended Outlook...MVFR/IFR conditions continue through Wednesday.
VFR Wednesday night through Friday

&&

.MARINE...
Through Tuesday: Although northeast flow has started to weaken
somewhat, winds and seas continue to support SCA for all zones.
Winds will remain northeast through Tuesday with speeds dropping
under 20 kt this afternoon and staying under 20 kt through
tonight and into Tue. Gradient starts to tighten up during Tue
as low pressure moves across the FL peninsula. Another SCA
headline may be needed later Tue with winds increasing late in
the day. Seas anywhere from 4 to 8 ft this morning will trend
down as northeast flow weakens, ending up 3 to 5 ft late in the
day. Seas continue to run 3 to 5 ft overnight and Tue with a
northeast wind wave being the dominant feature.

Tuesday night through Friday: Low pressure will ride up the
Southeast coast most likely remaining east of our local waters
with a reinforcing stiff NE to N wind on Tue night, backing
around to the NW on Wed as the low moves off to the E-NE away
from the area waters. Although latest WNA model runs keep seas
just below 6 ft Tues night into Wed, the potential exists for
SCA conditions Tues night into Wed, especially in gusty
northerly winds as low tracks by to the east. May see seas up to
4 to 7 ft before dropping steadily on the back end of the low as
winds back to the NW and then begin to veer to the N-NE through
Thurs as high pressure builds in. By Fri, winds will lighten
with a return flow developing as high shifts off the coast.
Winds and seas may increase into Fri night as cold front
approaches.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for AMZ250-
     252-254-256.

&&

SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...III
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...21
MARINE...III/RGZ
Hazardous weather outlook, Dec 20, 3:16 AM EST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
316 AM EST Mon Dec 20 2021

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
210830-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
316 AM EST Mon Dec 20 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-210830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
316 AM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small Craft Advisory conditions possible during the middle of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.